File photo. Photograph:( Reuters )
Several vaping chemicals could have caused the injury, she said, but the team focused on diacetyl because it has been shown to cause similar illnesses
Researchers in Canada have identified a new kind of vaping-related lung injury they believe is linked to flavourings in conventional vape pens, causing symptoms similar to the "popcorn lung" injury seen in workers exposed to flavourings in microwave popcorn.
The case, published on Thursday in the Canadian Medical Association Journal, involved a 17-year-old male who developed a form of bronchiolitis, a serious and irreversible lung injury caused by chemical exposure.
The condition has been linked to diacetyl, the chemical that gives microwave popcorn its buttery flavour and a known cause of bronchiolitis. Various studies have also found diacetyl in vaping liquids.
The previously healthy Canadian teen turned up in the emergency department of a community hospital in Ontario last spring with a severe cough. He was diagnosed with pneumonia and prescribed antibiotics.
Five days later, he was back with worsening symptoms and was admitted and given intravenous antibiotics. He continued to decline and was put on a mechanical ventilator, but still failed to improve.
At that point, he was transferred to London Health Sciences Centre and put on extracorporeal membrane oxygenation, or ECMO, machine - an extreme treatment that takes over the work of the lungs. That stabilized him but did not reverse the condition.
"I was concerned his lungs might never recover enough to get him off the machine," said Dr Karen Bosma, a London Health intensive care physician and a study author.
Fearing he might need a lung transplant, the team transferred the teen to a regional transplant centre in Toronto. Since testing had ruled out infection, doctors decided to try high-dose steroids, which helped reduce inflammation.
The patient had reported using both flavoured nicotine vapes and THC - the psychoactive agent in marijuana. Doctors suspected a vaping-related injury, even before the US outbreak had been reported.
Although the case shares similarities with the more than 2,000 cases of vaping-related illnesses in the United States, the injury is different. Instead of damaged air sacs in the lungs, the teen had damaged airways, which his doctors believe were caused by the chemical injury.
"This is a new finding," Bosma said.
Several vaping chemicals could have caused the injury, she said, but the team focused on diacetyl because it has been shown to cause similar illnesses.
Four months after his discharge, the teen still has trouble breathing. Bosma said it is not clear if his lungs will recover.
"In patients with popcorn lung, it's irreversible."